On sequences of numbers and polynomials defined by linear recurrence relations of order 2. (English) Zbl 1193.11014

Summary: Here we present a new method to construct the explicit formula of a sequence of numbers and polynomials generated by a linear recurrence relation of order 2. The applications of the method to the Fibonacci and Lucas numbers, Chebyshev polynomials, the generalized Gegenbauer-Humbert polynomials are also discussed. The derived idea provides a general method to construct identities of number or polynomial sequences defined by linear recurrence relations. The applications using the method to solve some algebraic and ordinary differential equations are presented.


11B39 Fibonacci and Lucas numbers and polynomials and generalizations
11C08 Polynomials in number theory
Full Text: DOI EuDML


[1] T. Mansour, “A formula for the generating functions of powers of Horadam/s sequence,” The Australasian Journal of Combinatorics, vol. 30, pp. 207-212, 2004. · Zbl 1053.05008
[2] A. F. Horadam, “Basic properties of a certain generalized sequence of numbers,” The Fibonacci Quarterly, vol. 3, pp. 161-176, 1965. · Zbl 0131.04103
[3] L. Comtet, Advanced Combinatorics: The Art of Finite and Infinite Expansions, D. Reidel, Dordrecht, The Netherlands, 1974. · Zbl 0283.05001
[4] L. C. Hsu, Computational Combinatorics, Shanghai Scientific & Techincal, Shanghai, China, 1st edition, 1983.
[5] G. Strang, Linear Algebra and Its Applications, Academic Press, New York, NY, USA, 2nd edition, 1980. · Zbl 0548.15004
[6] H. S. Wilf, Generatingfunctionology, Academic Press, Boston, Mass, USA, 1990. · Zbl 0689.05001
[7] A. T. Benjamin and J. J. Quinn, Proofs that Really Count: The Art of Combinatorial Proof, vol. 27 of The Dolciani Mathematical Expositions, Mathematical Association of America, Washington, DC, USA, 2003. · Zbl 1044.11001
[8] C. Falbo, “The golden ratio-a contrary viewpoint,” The College Mathematics Journal, vol. 36, no. 2, pp. 123-134, 2005.
[9] G. E. Bergum, L. Bennett, A. F. Horadam, and S. D. Moore, “Jacobsthal polynomials and a conjecture concerning Fibonacci-like matrices,” The Fibonacci Quarterly, vol. 23, pp. 240-248, 1985. · Zbl 0573.10009
[10] J. C. Mason and D. C. Handscomb, Chebyshev Polynomials, Chapman & Hall/CRC, Boca Raton, Fla, USA, 2003. · Zbl 1015.33001
[11] T. J. Rivlin, Chebyshev Polynomials: From Approximation Theory to Algebra and Number Theory, Pure and Applied Mathematics (New York), John Wiley & Sons, New York, NY, USA, 2nd edition, 1990. · Zbl 0734.41029
[12] R. André-Jeannin, “Differential properties of a general class of polynomials,” The Fibonacci Quarterly, vol. 33, no. 5, pp. 453-458, 1995. · Zbl 0844.11016
[13] H. W. Gould, “Inverse series relations and other expansions involving Humbert polynomials,” Duke Mathematical Journal, vol. 32, pp. 697-711, 1965. · Zbl 0135.12001
[14] T.-X. He, L. C. Hsu, and P. J.-S. Shiue, “A symbolic operator approach to several summation formulas for power series. II,” Discrete Mathematics, vol. 308, no. 16, pp. 3427-3440, 2008. · Zbl 1152.05304
[15] R. Lidl, G. L. Mullen, and G. Turnwald, Dickson Polynomials, vol. 65 of Pitman Monographs and Surveys in Pure and Applied Mathematics, Longman Scientific & Technical, Harlow, UK; John Wiley & Sons, New York, NY, USA, 1993. · Zbl 0823.11070
[16] T. Koshy, Fibonacci and Lucas Numbers with Applications, Pure and Applied Mathematics (New York), Wiley-Interscience, New York, NY, USA, 2001. · Zbl 0984.11010
[17] I. Niven, H. S. Zuckerman, and H. L. Montgomery, An Introduction to the Theory of Numbers, John Wiley & Sons, New York, NY, USA, 5th edition, 1991. · Zbl 0742.11001
[18] D. Aharonov, A. Beardon, and K. Driver, “Fibonacci, Chebyshev, and orthogonal polynomials,” The American Mathematical Monthly, vol. 112, no. 7, pp. 612-630, 2005. · Zbl 1138.11308
[19] W. Y. C. Chen and J. D. Louck, “The combinatorial power of the companion matrix,” Linear Algebra and Its Applications, vol. 232, pp. 261-278, 1996. · Zbl 0838.15015
[20] A. Sofo, “Generalization of radical identity,” The Mathematical Gazette, vol. 83, pp. 274-276, 1999.
[21] R. L. Haye, “Binary relations on the power set of an n-element set,” Journal of Integer Sequences, vol. 12, no. 2, article 09.2.6, 2009. · Zbl 1211.05009
[22] C. R. Wall, “Problem 32,” The Fibonacci Quarterly, vol. 2, no. 1, p. 72, 1964.
[23] I. Gessel, “Problem H-187,” The Fibonacci Quarterly, vol. 10, no. 4, pp. 417-419, 1972.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.